Flash Flood, Erie
- When
- August 10, 2:11 PM EST to 3:00 PM EST
- Where
- Erie County, 0.51 mi W of Depew to 0.81 mi SW of Depew
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -78.690
A series of slow moving thunderstorms moved across Erie County during the afternoon hours. The heavy rains totaled nearly four inches in some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A series of slow moving thunderstorms moved across Erie County during the afternoon hours. The heavy rains totaled nearly four inches in some locations. Route 78 (Transit Road) was covered with nearly a foot of flood water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 2:08 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 308 PM EDT SUN AUG 10 2008 .SYNOPSIS... UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN ONTARIO THIS AFTERNOON WILL DROP SOUTHEAST INTO PENNSYLVANIA TONIGHT...THEN WILL MOVE TO THE SOUTHERN NEW ENGLAND COAST ON MONDAY. THIS SYSTEM WILL KEEP UNSETTLED WEATHER OVER OUR AREA THROUGH MONDAY...THEN HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE MIDWEST AND BRING DRY WEATHER FOR TUESDAY...BEFORE A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS FOR MIDWEEK. && .NEAR TERM /THROUGH MONDAY/... 3 PM UPDATE...QUITE THE DAY ACROSS THE IMMEDIATE BUFFALO AREA AS INTENSE LAKE ENHANCED RAIN BANDS HAVE BEEN ROTATING AROUND THE ANOMALOUSLY STRONG AND DEEP UPPER LOW WHICH WAS CENTERED OVER SOUTHERN ONTARIO. LOCAL 2 TO 3 INCH REPORTS HAVE BEEN RECEIVED WITHIN A NARROW 2 OR 3 MILE CORRIDOR JUST S OF THE AIRPORT. WITH YET ANOTHER INTENSE LINE MOVING ONSHORE...FFW WAS ISSUED FOR CNTRL ERIE CO. ACTIVITY DOES SEEM TO BE BECOMING BROADER AND LESS INTENSE AT MID AFTERNOON...BUT MESOSCALE MODELS AND RADAR/SATELLITE TRENDS INDICATE THAT THE BROAD AREA WILL BE SLOW TO PUSH EAST OFF THE LAKE AND NOT REALLY DIMINISH UNTIL MID-LATE EVENING...ALL THE WHILE TRENDING A BIT SOUTH AGAINST THE UPSLOPE REGION OF CHAUT/SRN ERIE/WYO COS...WITH LESS ROTATION NORTHWARD INTO METRO BUF AS SHEAR INCREASES DUE TO UPPER LOW DIGGING FURTHER SOUTH. WILL HOLD CATEG POPS WELL INTO THE EVENING IN FAR WEST...GRADUALLY LOWERING TO HIGH CHC BY MORNING. FURTHER EAST...NOT A BAD DAY STILL FROM GENESEE VALLEY EAST WITH SOME SUNSHINE...BUT CONVECTIVE TEMPS HAVE BEEN REACHED SO WE DO EXPECT ACTIVITY TO POP SHORTLY. MAINTAINED CHC POPS THERE...INCR TO LIKELY FOR AWHILE TONIGHT AS MAIN SYSTEM MOVES EAST AND SOUTHEAST. WILL NEED TO KEEP AN EYE ON LEWIS CO INTO THE EVENING FOR SEVERE WX AS THEY ARE ON WESTERN PERIPHERY OF VERY ACTIVE AREA FURTHER EAST. UPPER LOW DROPS SOUTH INTO PA BY MONDAY MORNING AND SPAWNS A SFC LOW OFF THE JERSEY COAST (IS THIS AUGUST?). MODELS...ESPECIALLY NAM...QUICK TO CLEAR US OUT...BUT DONT BUY IT AS WE WILL BE ON BACKSIDE OF SYSTEM WITH COOL NORTHERLY FLOW. WILL SLOWLY DECREASE POPS DURING THE DAY FROM WEST TO EAST BUT HOLD CLOUDS IN FOR THE MOST PART...STARTING TO CLEAR FAR WEST LATE. WILL SHAVE A FEW DEGREES OFF THE MODEL MAX TEMPS. CONVECTION SHOULD BE QUITE LIMITED ON MONDAY THOUGH WITH ALL THE CLOUD AND COOL TEMPS. ONE MORE ITEM OF NOTE...THE VISIBLE SATELLITE SHOT THIS AFTERNOON WAS REMARKABLE. IT SHOWS THE MASSIVE UPPER LOW OVER SOUTHERN ONTARIO WITH NEAR PERFECT SPIRAL BANDING AROUND IT...WITH THE MAIN FEEDER BAND CONSISTING OF SVR WX ALL ALONG EAST COAST FROM NC TO VT. AND...MAX SO FAR TODAY IN BUF HAS BEN 64. THIS WOULD ESTABLISH A NEW RECORD LOW MAX TEMP FOR AUG 10...BEATING THE PREVIOUS RECORD OF 66 SET WAY BACK IN 1882. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... DURING MONDAY NIGHT...THE CLOSED UPPER LOW WILL DRIFT FROM NEAR NEW YORK CITY TO JUST OFFSHORE OF CAPE COD...WHILE LOW-LEVEL RIDGING SLOWLY BUILDS EASTWARD FROM THE WESTERN GREAT LAKES. AS A RESULT...THE PRECIPITATION ASSOCIATED WITH THE LOW WILL GRADUALLY WIND DOWN FROM WEST TO EAST DURING THE COURSE OF THE NIGHT...ENDING IN THE EVENING ACROSS THE FAR WEST...AFTER MIDNIGHT ACROSS THE FINGER LAKES...AND LATE IN THE NIGHT ACROSS THE NORTH COUNTRY. THAT SAID...A FAIR AMOUNT OF LOW LEVEL MOISTURE WILL LINGER BEHIND THE DEPARTING LOW...AND THIS WILL HELP TO KEEP SKIES MOSTLY CLOUDY UNTIL TUESDAY MORNING. ON TUESDAY...THE COMBINATION OF INCREASING RIDGING AND DRYING ALONG WITH DIURNAL HEATING WILL LEAD TO SKIES BECOMING PARTLY SUNNY DURING THE MORNING...THOUGH WE SHOULD STILL HAVE PLENTY OF CU AROUND THROUGH MUCH OF THE AFTERNOON GIVEN THAT WE WILL STILL BE UNDER THE INFLUENCE OF A BROAD CYCLONIC FLOW AND RELATIVELY COOL TEMPERATURES ALOFT...WITH 850 MB READINGS RECOVERING ONLY TO ABOUT +9/+10C. WITH A WEAK SHORTWAVE LIKELY TO ROTATE ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST IN THE AFTERNOON...CANNOT TOTALLY RULE OUT THE POSSIBILITY OF ISOLATED TO SCATTERED SHOWERS/STORMS TUESDAY...BUT AT THIS TIME FEEL THAT THIS THREAT IS LIMITED ENOUGH TO JUSTIFY STICKING WITH THE SLIGHT CHANCE POPS FROM CONTINUITY. WHILE THE BROAD CYCLONIC FLOW ALOFT WILL CONTINUE TUESDAY NIGHT...DIMINISHING INSTABILITY...LOW-LEVEL RIDGING/DRIER AIR AND THE LACK OF ANY SIGNIFICANT SHORTWAVE PASSAGES SHOULD SPELL A GENERALLY DRY NIGHT FOR OUR FORECAST AREA. TEMPERATURES THROUGH THIS PERIOD WILL CONTINUE A BIT BELOW NORMAL...WITH READINGS REBOUNDING ONLY TO THE LOW-MID 70S ON TUESDAY GIVEN THE LINGERING COOL TEMPS ALOFT. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THE EXTENDED PORTION OF THE FORECAST WILL FEATURE A BUILDING UPPER RIDGE ACROSS THE WESTERN PART OF NORTH AMERICA...WITH THE CURRENT LARGE-SCALE TROUGHING ACROSS THE EAST TENDING TO RETROGRADE WESTWARD WITH TIME AS A STRONG SHORTWAVE CARVES OUT A NEW UPPER LOW IMMEDIATELY DOWNSTREAM OF THE RIDGE. AS A RESULT...OUR TEMPERATURES WILL CONTINUE TO AVERAGE A BIT BELOW NORMAL THROUGH THE MIDDLE OF THE WORK WEEK...WITH PERIODIC CHANCES FOR CONVECTION CONTINUING AS A COUPLE OF MODERATELY STRONG SHORTWAVES ROTATE THROUGH THE BASE OF THE CORRESPONDING LARGER-SCALE UPPER TROUGH. THIS WILL BE THEN FOLLOWED BY A RETURN TO MORE SEASONABLE TEMPERATURES AND GENERALLY DRY WEATHER FOR FRIDAY AND SATURDAY...AS HEIGHTS REBOUND ACROSS THE GREAT LAKES IN RESPONSE TO THE DEVELOPING LOW OVER THE NATIONS MIDSECTION. AS THIS LOW DRAWS A LITTLE BIT CLOSER TO THE AREA ON SUNDAY...IT WILL BRING A RENEWED POSSIBILITY OF SOME RAIN AND AN INCREASE IN HUMIDITY...THOUGH TEMPERATURES SHOULD REMAIN NEAR NORMAL LEVELS FOR MID AUGUST. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... LOOK FOR GENERALLY MVFR CONDITIONS TONIGHT AND EARLY MONDAY IN SHOWERS AND LOW CLOUD...GRADUALLY IMPROVING TO VFR MONDAY AFTERNOON IN THE WEST. OUTLOOK... TUESDAY THROUGH FRIDAY...GENERALLY VFR. && .MARINE... LOW PRESSURE TRACKING INTO WESTERN NEW YORK THIS EVENING AND DOWN INTO PENNSYLVANIA LATER TONIGHT WILL REDEVELOP ALONG THE COAST MONDAY. SHIFTING WINDS THIS EVENING WILL TURN GENERALLY NORTHERLY AND FRESHEN UP ON MONDAY. THEY WILL THEN VEER TO NORTHWEST MONDAY NIGHT AND SLOWLY LIGHTEN THROUGH TUESDAY. NO MARINE FLAGS ARE EXPECTED. WATERSPOUTS...HOWEVER...WILL CONTINUE TO BE A THREAT TONIGHT AND MONDAY. && .HYDROLOGY... SHARP RISES ON SOME BUF AREA CREEKS THIS MORNING DUE TO EXCESSIVE RAINS PAST 12 TO 18 HOURS. EBZN6 UP TO 7.5. WILL BE MONITORED BUT SHOULD NOT REACH 10 FT FLOOD STAGE. LOCAL RAINFALL OF UP TO 3 INCHES IMMEDIATELY SOUTH OF BUFFALO PAST 6 HOURS...MUCH LESS ELSEWHERE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...SFM SHORT TERM...JJR LONG TERM...JJR AVIATION...SFM MARINE...JJR/SFM HYDROLOGY...SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 250 PM EDT SUN AUG 10 2008 NYZ001-002-010>012-019-020-085-111000- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS- SOUTHERN ERIE- 250 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS MUCH OF WESTERN NEW YORK. SOME OF THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH WILL PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN MONDAY AFTERNOON AND EVENING. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...AN ISOLATED STORM WITH LARGE HAIL AND DAMAGING WINDS CANNOT BE ENTIRELY RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME FOR SEVERE WEATHER...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN BUFFALO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>008-013-014-021-111000- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON- ONTARIO-ALLEGANY- 250 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND A SECONDARY RISK OF DAMAGING WINDS. SOME STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN MONDAY AFTERNOON AND EVENING. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...AN ISOLATED STORM WITH LARGE HAIL AND DAMAGING WINDS CANNOT BE ENTIRELY RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-111000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 250 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THE RISK OF WATERSPOUTS WILL CONTINUE THROUGH THIS AFTERNOON AND THIS EVENING ACROSS THE LOWER GREAT LAKES. A FEW STORMS MAY ALSO PRODUCE HAIL AND GUSTY WINDS ACROSS THE EAST HALF OF LAKE ONTARIO AND THE SAINT LAWRENCE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RISK OF WATERSPOUTS WILL CONTINUE ON MONDAY ACROSS THE LOWER GREAT LAKES. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
248 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG LOCKSLEY PARK 42.76N 78.88W
08/10/2008 ERIE NY PUBLIC
A FEW TREE LIMBS DOWN. SHINGLES AND FLASHING BLOWN OFF A
ROOF. TENTS BLOWN APPROX. 30 FEET.
&&
DTHOMASThe Buffalo radar (KBUF), 7 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133794.